Thunderstorm Wind, Lee
- When
- August 5, 12:45 PM EST
- Where
- Lee County, 0.82 mi WNW of Sanford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.485, -79.193
One tree was reported down on a power line at Brinn Drive.
A piedmont surface trough and approaching upper level shortwave produced numerous showers and thunderstorms in a warm moist unstable atmosphere across central North Carolina. Many of these thunderstorms became severe and produced heavy rain, damaging winds, and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A piedmont surface trough and approaching upper level shortwave produced numerous showers and thunderstorms in a warm moist unstable atmosphere across central North Carolina. Many of these thunderstorms became severe and produced heavy rain, damaging winds, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 9:10 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1010 AM EDT WED AUG 5 2009 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER WESTERN NORTH CAROLINA TODAY. MEANWHILE...AN APPROACHING UPPER LEVEL DISTURBANCE WILL INCREASE THE CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT. && .NEAR TERM /THROUGH TODAY/... AS OF 1000 AM WEDNESDAY... PLENTY OF MORNING SUNSHINE WILL ALLOW TEMPS TO REACH FULL THICKNESS POTENTIAL TODAY...MAINLY MID 90S WITH PERHAPS SOME LOWER 90S NORTHWEST WHERE THE CHANCE FOR CONVECTION WILL BE A LITTLE HIGHER. INSTABILITY WILL BE THROUGH THE ROOF...BUT WITH MEAGER UPPER SUPPORT UNTIL LATE IN THE DAY AS THE UPPER SHORT WAVE APPROACHES. AS SUCH...ISOLD TSRA CANNOT BE RULED OUT ANYWHERE...BUT CHANCES WILL BE OBVIOUSLY A LITTLE BETTER IN THE NORTHWEST WHERE SOME STORM ORGANIZATION IS POSSIBLE DUE TO PRESENCE OF WEAK SURFACE CONVERGENCE ZONE IN PROXIMITY TO THE UPPER SHORT WAVE. ENTIRE AREA IS IN A SLIGHT RISK TODAY...AND THE MORNING SOUNDING OUT OF GSO STRONGLY SUPPORTS DOWNDRAFT POTENTIAL WITH THETA-E DIFF OF 45C AND LAPSE RATES >6C/KM. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... AS OF 212 AM WEDNESDAY... TONIGHT...UPPER LEVEL VORT MAX/SHEAR AXIS GENERATED BY MIDWEST CONVECTION WILL NUDGE EASTWARD ACROSS CENTRAL NC TONIGHT. THIS FEATURE AND ASSOCIATED MID LEVEL TROUGH WILL INTERACT WITH THE MOIST (850MB THETA-E MAXIMA OVER THE PIEDMONT THIS EVENING) AND MODERATELY UNSTABLE AIR MASS (850-700MB LAPSE RATES 6.5-7.5 DEG C/KM) TO GENERATE SCATTERED SHOWERS/T-STORMS ACROSS THE REGION...MAINLY ACROSS THE PIEDMONT INTO THE NORTHERN COASTAL PLAIN (BETTER PROXIMITY TO UPPER LEVEL SUPPORT). STORMS WILL HAVE PLENTY OF FUEL TO FEED UPON AS MUCAPE VALUES VARY BETWEEN 800-1500 J/KG THROUGH 06Z THU. BULK SHEAR NOT SHABBY FOR EARLY AUGUST (AROUND 25 KTS) SO STRONG WIND GUSTS POSSIBLE WITH THE STRONGER STORMS BUT NOT EXPECTING A WIDESPREAD DAMAGING WIND EVENT DUE TO RATHER WEAK KINEMATICS. MAIN CONCERN WILL BE LOCALLY HEAVY/EXCESSIVE RAINFALL. FAIRLY DEEP UNIDIRECTIONAL FLOW (SW) AND SLOW EASTWARD TRANSLATION OF MID LEVEL TROUGH MAY LEAD TO TRAINING OF STORMS OVER THE SAME LOCATION. DUE TO THE MOISTURE RICH AIR MASS...THIS MAY LEAD TO HEAVY OR EXCESSIVE RAINFALL...CAUSING SOME MINOR FLOODING ISSUES...ESPECIALLY IN URBANIZED AREAS. EXPECT SHOWERS AND STORMS TO SLOWLY DIMINISH/WEAKEN WITH LOSS OF HEATING AFTER MIDNIGHT BUT EXPECT SCATTERED CONVECTION TO OCCUR WELL INTO THE OVERNIGHT HOURS DUE TO PRESENCE OF MID LEVEL TROUGH. MIN TEMPS NEAR 70 NW TO LOWER 70S ELSEWHERE. THURSDAY...850-700MB TROUGH EDGES SLOWLY EAST THROUGH THE DAY. THIS FEATURE PROGGED TO LIE ALONG OR JUST EAST OF HIGHWAY 1 BY EARLY AFTERNOON. DRIER DOWNSLOPE FLOW BEHIND THIS FEATURE SHOULD LIMIT CONVECTIVE DEVELOPMENT IN THE WESTERN PIEDMONT INCLUDING THE TRIAD. FARTHER EAST...HEATING OF MOIST AIR MASS WILL YIELD MUCAPE AROUND 1500 J/KG AND MLCAPE APPROACHING 1000 J/KG. THUS...EXPECT SCATTERED SHOWERS/STORMS TO DEVELOP OVER THE EASTERN HALF OF THE FORECAST AREA DURING THE AFTERNOON HOURS. MODEL SOUNDINGS DEPICT AN INVERTED V SIGNATURE BY RELATIVELY WEAK WIND FIELD ALOFT SUGGEST THAT THE STRONGER STORMS MAY GENERATE WIND GUSTS UP TO 40 MPH. MID LEVEL TROUGH SHOULD EDGE FARTHER EAST THU NIGHT...ENDING CONVECTIVE THREAT BY OR SHORTLY AFTER SUNSET IN THE COASTAL PLAIN. DRIER AIR WILL ALOFT WILL OVERSPREAD CENTRAL NC SO EXPECTING CLEARING SKIES FROM NW-SE OVERNIGHT. MIN TEMPS A LITTLE COOLER NW THAN TONIGHT. MIN TEMPS MID/UPPER 60S NW TO LOWER 70S SE. FRIDAY...SURFACE HIGH DRIFTS EAST TO THE NORTH OF CENTRAL NC. THIS FEATURE WILL SPREAD DRIER MORE STABLE AIR MASS ACROSS REGION. ASIDE FROM A SCATTERED TO BROKEN CU FIELD...AIR MASS APPEARS TO DRY/STABLE TO GENERATE CONVECTION. LOW LEVEL THICKNESSES WITH FULL SUN YIELD MAX TEMPS 3-5 DEGREES COOLER THAN MOS GUIDANCE. WILL SHADE MAX TEMPS TO THE COOL SIDE OF GUIDANCE. FRIDAY NIGHT INTO SATURDAY...LOW LEVEL INSTABILITY RETURNS AS RETURN FLOW ON BACK SIDE OF RETREATING HIGH WILL ADVECT MOIST UNSTABLE AIR INTO THE REGION AFTER 00Z SATURDAY. MEANWHILE...CONVECTIVELY INDUCED SHEAR AXIS WILL DRIFT SE INTO THE AREA AFTER SUNSET. THIS FEATURE INTERACTING WITH THE INCREASINGLY MOIST/UNSTABLE AIR MASS MAY TRIGGER ISOLATED/SCATTERED CONVECTION OVER THE NORTHERN PIEDMONT LATE FRIDAY NIGHT. A WEAK SURFACE TROUGH TO OUR NW...A SERIES OF WEAK PERTURBATIONS DROPPING E-SE IN FLOW ALOFT WILL INTERACT WITH THE MOIST AND UNSTABLE AIRMASS TO GENERATE SCATTERED CONVECTION SATURDAY AFTERNOON ND EVENING...MAINLY ACROSS THE NORTHERN COUNTIES. PARTIAL SUN SATURDAY SHOULD PUMP MAX TEMPS BACK INTO THE 89-93 DEGREES RANGE. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... AS OF 410 AM WEDNESDAY... LITTLE CHANGE REQUIRED TO LONG TERM FORECAST AS LATEST ECMWF AND GFS REMAIN CONSISTENT WITH THE GFS DEPICTING MID/UPPER LEVEL RIDGE OVER THE CAROLINA VERSUS THE ECMWF WHICH HAS CORE OVER THE DEEP SOUTH AND TN VALLEY. MODEL CONSENSUS HAS BEEN TOWARD THE ECMWF SO WILL FOLLOW SUIT. IF THE GFS WERE TO VERIFY....MAX TEMPS NEAR THE CENTURY MARK WOULD BE LIKELY SUN AND MON. OTHERWISE ECMWF POSITION OF MID/UPPER LEVEL ANTI-CYCLONE FAVORS EXTREME HEAT TO OUR WEST. CLOSER TO HOME...OUT MAX TEMPS SHOULD REACH INTO THE MID 90S BOTH SUN AND MON. BY TUESDAY...FAIRLY SUBSTANTIAL S/W WILL CROSS THE GREAT LAKES...FLATTENING AND SUPPRESSING UPPER RIDGE. THIS SHOULD WILL RESULT IN SLIGHTLY COOLER MAX TEMPS TUE INTO WED WITH AN INCREASING THREAT FOR SHOWERS AND STORMS. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 730 AM... MAINLY ISOLATED CONVECTION IS EXPECTED IN THE EAST TODAY AS UPPER SUPPORT DURING MAX HEATING WILL BE WEAK. IN THE WEST...CONVECTION MAY BE A LITTLE MORE WIDESPREAD DUE TO VERY WEAK LOW LEVEL CONVERGENCE PER THE PERSISTENT LEE SURFACE TROF IN THE FOOTHILLS/WESTERN PIEDMONT AND AN APPROACHING UPPER SHORT WAVE. SHOWER ACTIVITY WILL BE MORE WIDESPREAD OVERNIGHT...ESPECIALLY ACROSS THE NORTH...AS THIS UPPER SHORT WAVE MOVES EAST ACROSS THE AREA. EXPECT CONDITIONS TO REMAIN VFR OVERNIGHT...OUTSIDE OF CONVECTION WHICH MIGHT PRODUCE BRIEF IFR VISIBILITY IN RAIN. AREAS WHICH RECEIVE A SHOWER MIGHT THEN SEE IFR RADIATION FOG TO REDEVELOP IN THE PREDAWN HOURS. CHANCES FOR THUNDER LOOK SLIM OVERNIGHT...AND TIMING WOULD BE QUESTIONABLE. AS SUCH...WILL NOT HAVE TSRA OR VCTS IN THE TAFS AT THIS TIME. SHOWERS WILL BE SLOW TO EXIT THE AREA TOMORROW MORNING AS THE MID LEVEL TROUGH SLOWLY MOVES EAST. RAIN CHANCES WILL PERSIST THROUGH THE MORNING OVER THE AREA...PERHAPS INTO THURSDAY AFTERNOON AT RWI/FAY. A STRONG RIDGE WILL BUILD OVER THE AREA...SUPPRESSING CONVECTION AND ENSURING MAINLY VFR CONDITIONS FRIDAY THROUGH MONDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MLM NEAR TERM...MLM SHORT TERM...WSS LONG TERM...WSS AVIATION...MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1100 AM EDT WED AUG 5 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1100 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY... MAINLY IN THE WEST...AND MOVE EAST OVERNIGHT. THE VERTICAL WIND PROFILE IS NOT STRONGLY SUPPORTIVE OF SEVERE STORMS...BUT ISOLATED STRONGER STORMS MAY BECOME SEVERE...AND DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT. THERE IS ALSO A CHANCE THAT SOME LOCATIONS MIGHT HAVE STORMS MOVE REPEATEDLY ACROSS THE AREA...WHICH COULD PRODUCE MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT WED AUG 5 2009 NCZ083-051800- ANSON- 115 PM EDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 200 PM EDT... AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MORVEN...OR ABOUT 7 MILES SOUTH OF WADESBORO...MOVING NORTHEAST AT 5 MPH. AREAS AROUND MORVEN WILL CONTINUE TO BE AFFECTED THROUGH AT LEAST 2 PM. GUSTY WINDS TO AROUND 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED. RAINFALL WILL ALSO BE HEAVY BRIEFLY. MOVE INDOORS WHEN THUNDERSTORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF LIGHTNING. DRIVERS SHOULD BE ON THE LOOKOUT FOR RAPID CHANGES IN VISIBILITY DUE TO BRIEFLY HEAVY RAIN. DJF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 122 PM EDT WED AUG 5 2009 NCZ075-076-051800- LEE-MOORE- 122 PM EDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF LEE AND MOORE COUNTIES THROUGH 200 PM EDT... AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF CARTHAGE...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRAMWAY...AND...GUM SPRINGS. GUSTY WINDS OF UP TO 50 MPH...VERY HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE BLOWN ABOUT. MOVE INDOORS WHEN STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF LIGHTNING. IF DRIVING IN HEAVY RAIN...SLOW DOWN DUE TO POOR VISIBILITY AND PONDING OF WATER ON ROADS. DJF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 131 PM EDT WED AUG 5 2009 NCZ041-042-077-051830- HARNETT-JOHNSTON-WAKE- 131 PM EDT WED AUG 5 2009 ...A STRONG THUNDERSTORM DEVELOPING OVER CENTRAL HARNETT COUNTY WILL MOVE NORTHEAST ACROSS NORTHWESTERN HARNETT AND SOUTHWESTERN JOHNSTON COUNTIES THROUGH 230 PM EDT... AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LILLINGTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUIES CREEK...COATS...AND...ANGIER...COATS CROSSROADS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BLAES
The Raleigh/Durham radar (KRAX), 67 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
20 thunderstorm wind, 9 hail. Local standard time, as filed.
One tree was reported down on a power line at Brinn Drive.
One tree was reported down across Lower River Road, near Moncure, North Carolina.
Several trees were reported down in and around the city of Sanford, North Carolina.
A tree was reported down on a power line inside the city limits of Sanford, North Carolina.
Quarter sized hail was reported at the intersection of North Carolina Highway 42 and Christian Chapel Church Road.
Penny size hail was reported on Wilburn Road, near United States Highway 401.
One large tree was reported down across Rose Ridge Road and Hoffman Road.
Multiple trees were reported down on North Carolina Highway 211 in Ashley Heights, North Carolina.
Penny to nickel sized hail was reported at the intersection of Old Stage Road and Rock Service Station Road.
One tree was reported down across Old Wire Road, near Red Springs Highway.
One tree was reported down across Vass Carthage Road.
Two trees were reported down just to the southwest of Lillington, North Carolina.
Half dollar sized hail was reported near exit 77 on Interstate Highway 95.
Penny sized hail was reported along United States Highway 421, near Farm Tree Lane.
Several trees were reported down along East Darden Road, near North Carolina Highway 403.
Several Trees were reported down across Earnhardt Road and Caraway Mountain Road.
Several Trees were reported down across Claude Holden Drive, near United States Highway 220.
Penny sized hail was reported at Laura Court, near Shaw Street.
Power lines were reported down on Quail Hollow Drive, Racine Road, and Providence Church Road.
Quarter sized hail was reported at the intersection of Lindy Road and Oak Grove Church Road.
Several trees were reported down at the intersection of North Carolina Highway 62 and Racine Road.
One tree was reported down across Renee Ford Road, near the Locus area.
One tree was reported down in the intersection of Horne-Town Road and Lower White Store Road.
One tree was reported down across Prison Camp Road.
One tree was reported down near the intersection of South Wadesboro Boulevard and 1st Street.
Penny sized hail was reported in downtown Lilesville, North Carolina.
Numerous trees and power lines were reported in the Mt. Gilead area.
One tree was reported down at the intersection of Sunset Drive and North Carolina Highways 24 and 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191707, 189437, 189448, 189447, 189446, 189438, 189450, 189461, 189440, 189451, 189449, 189462, 189441, 191706, 189442, 189452, 189453, 189454, 189444, 191533, 189443, 189455, 189456, 189457, 189458, 189459, 189445, 191534, 189460.